Hail, St. Johns
- When
- June 22, 7:10 PM EST
- Where
- St. Johns County, 1.2 mi W of Summer Haven
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.700, -81.240
Dime size hail was reported from State Road 206 to Matanzas Inlet.
Very high surface based instability with CAPEs 4000-6000 J/kg in the afternoon over a moist air mass under WNW steering flow created a potentially explosive storm environment. A ridge axis across central FL extending northward across the FL panhandle limited convective growth across the Suwannee River Valley, while remnant outflow boundaries and sea breezes under weak 21 kts bulk 0-6 km with…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Very high surface based instability with CAPEs 4000-6000 J/kg in the afternoon over a moist air mass under WNW steering flow created a potentially explosive storm environment. A ridge axis across central FL extending northward across the FL panhandle limited convective growth across the Suwannee River Valley, while remnant outflow boundaries and sea breezes under weak 21 kts bulk 0-6 km with cool mid levels and steep mid level lapse rates created strong wind gusts and hail potential across the Altamaha River basin and east of the St. Johns River basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 2:50 PM EST, 4 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 350 PM EDT Sat Jun 22 2019 ..AFTERNOON HEAT INDICES AROUND 105 THROUGH THE WEEKEND... ...LATE AFTERNOON AND EVENING SEVERE STORMS POSSIBLE... .NEAR TERM (Through Sunday night)... A mid/upper short wave trough will move Se into cntl Ga this eve and be Se of the area by early Sunday morning. A front remains nearly stationary north of the Altamaha. The short wave trough in combination with an outflows over Se Ga and Apalachee Bay. plus other outflows from a decaying MCS to the north will all lead to a development of storms across the area. The initial onset of storms is expected across Se Ga and Suwannee Valley mid to late afternoon with storms moving into and gradually fading out across Ne Fl this eve. Given steep lapse rates and high instability some storms may produce damaging wind gusts in addition to locally heavy rain in excess of 2 inches and frequent lightning. These storms will gradually fade out during the evening after loss of heating and upper short wave moves Se of the area. The center of the deep layer ridge will shift into the Se Gulf of Mexico Sunday producing a Nw steering flow across the area. The airmass will continue to be very moist and unstable and in combination with outflows and another possible outflow from an MCS to the north (near stalled out frontal boundary) could lead to another round of mainly afternoon and evening storms. The steering flow may also weaken just enough to allow for a late afternoon seabreeze along the coast which would also provide more enhancement of afternoon storms. Hot afternoon temps in the mid 90s in combination to the humidity will produce most heat indices near 105 degrees. Storms will fade out during the evening after the loss of heating. .SHORT TERM (Monday-Tuesday night)... The deep layer ridge to the south will retrograde to the gulf coast by Tuesday. With the deep ridge axis over the area on Monday convection will be sparse and mainly confined near the far Se portion of the area in the afternoon and evening where seabreezes merge. Coverage of storms will increase area wide Tuesday as a weak troughing develops over the area on the eastern periphery of the ridge which will enhance storms. Given steep lapse rates (heating) and mid level dry air some storms may become strong and produce strong wind gusts. Hot afternoon temps in the mid to upper 90s combined with the humidity will produce afternoon heat indices of around 105 degrees each day. .LONG TERM (Wednesday-Saturday)... Weak troughing will continue across the area through at least the end of the week in combination with afternoon heating and seabreezes will lead to scattered to numerous mainly afternoon and evening storms each day. Coverage of storms may decrease some on Saturday as a deep layer western Atlantic ridge begins to build into the area. Temps will cool some especially towards the end of the week and weekend but still average near to slightly above normal. && .AVIATION...Elevated westerly flow will continue generally less than 12 kts at the terminals through the afternoon outside of convective outflows. Winds may back slightly more WSW near the coast as east coast sea breeze develops, but remains pinned offshore due to deep layer prevailing westerly flow. Between 20-22Z included VCTS for more terminals as waves of convection develop and press ESE across the local area with TEMPO groups due to tstorms through 02Z. Most precip is expected to fade across the area after 02-04Z with another round of late night restrictions due to low stratus and fog/haze expected toward sunrise Sunday. && .MARINE...High pressure ridge will remain south of the waters while a low pressure trough remains to the northwest. A southwest flow will continue with nightly wind surges possible mainly offshore. Concern will be for strong storms to move offshore in the afternoon and evening. Otherwise no headlines expected through the period. Rip Currents: Low risk is expected through Sunday. && .PRELIMINARY POINT TEMPS/POPS... AMG 74 95 72 97 / 40 30 10 10 SSI 77 92 75 92 / 50 50 30 10 JAX 75 96 73 96 / 50 50 30 10 SGJ 75 93 73 92 / 30 40 30 20 GNV 75 96 73 94 / 30 20 10 20 OCF 73 95 72 93 / 10 20 10 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && PP/AE/KB
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
616 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 10 S SURRENCY 31.58N 82.20W
06/22/2019 E0.75 INCH Appling GA PUBLIC
PUBLIC REPORT OF DIME SIZED HAIL 10 MILES SOUTH OF
SURRENCY, GA.
&&
RDUNLEAVSpecial Weather Statement National Weather Service Jacksonville FL 619 PM EDT Sat Jun 22 2019 GAZ134>136-151-222300- Pierce GA-Bacon GA-Appling GA-Wayne GA- 619 PM EDT Sat Jun 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE...EAST CENTRAL BACON...SOUTHWESTERN WAYNE AND SOUTHEASTERN APPLING COUNTIES UNTIL 700 PM EDT... * At 618 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm 8 miles northeast of Bristol, or 11 miles south of Surrency, moving southeast at 20 mph. * Penny size hail and wind gusts of 50 to 55 mph possible with this storm. * Locations impacted include... Screven, Offerman and Broadhurst. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Jacksonville on Facebook and Twitter. && A Severe Thunderstorm Watch remains in effect until 900 PM EDT for southeastern Georgia. LAT...LON 3160 8230 3169 8216 3149 8188 3135 8208 TIME...MOT...LOC 2218Z 314DEG 19KT 3156 8215 PETERSON
Special Weather Statement
National Weather Service Jacksonville FL
654 PM EDT Sat Jun 22 2019
FLZ032-033-133-222345-
Coastal St. Johns FL-Clay FL-Inland St. Johns FL-
654 PM EDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS AND
NORTHEASTERN CLAY COUNTIES UNTIL 745 PM EDT...
* At 654 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Picolata, or 9 miles east of
Green Cove Springs, moving southeast at 20 mph.
* Small hail, excessive cloud-to-ground lightning, and winds in
excess of 45 mph possible with this storm.
* Locations impacted include...
Saint Augustine, Green Cove Springs, Fruit Cove, World Golf
Village, Saint Augustine Beach, Vilano Beach, Picolata,
Switzerland, Crescent Beach and Saint Augustine Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2965 8115 2996 8180 3012 8169 2997 8125
2966 8115
TIME...MOT...LOC 2254Z 292DEG 25KT 2994 8153
PETERSONPRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
746 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 5 ENE PICOLATA 29.93N 81.51W
06/22/2019 E0.25 INCH St. Johns FL BROADCAST MEDIA
LOCAL MEDIA REPORTED PEA SIZED HAIL ON TRAILMARK DR. TIME
ESTIMATED BY RADAR.
&&
RDUNLEAVSpecial Weather Statement
National Weather Service Jacksonville FL
802 PM EDT Sat Jun 22 2019
GAZ134-230030-
Bacon GA-
802 PM EDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR BACON COUNTY UNTIL 830 PM EDT...
* At 802 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Alma, moving southeast at 30
mph.
* Small hail and winds in excess of 45 mph possible with this storm.
* Locations impacted include...
Alma and New Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3153 8223 3152 8224 3151 8227 3149 8227
3149 8230 3147 8230 3147 8232 3143 8235
3143 8240 3142 8240 3142 8248 3147 8250
3147 8253 3154 8260 3156 8260 3156 8262
3166 8252
TIME...MOT...LOC 0002Z 301DEG 24KT 3156 8249
MCGINNISSpecial Weather Statement
National Weather Service Jacksonville FL
804 PM EDT Sat Jun 22 2019
FLZ033-038-133-138-230045-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Inland St. Johns FL-
804 PM EDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLAGLER AND SOUTHEASTERN
ST. JOHNS COUNTIES UNTIL 845 PM EDT...
* At 803 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Crescent Beach, or 9 miles
north of Palm Coast, moving southeast at 25 mph.
* Small hail possible with this storm.
* Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Marineland, Crescent Beach,
Butler Beach, Beverly Beach, Espanola and Dupont Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2947 8108 2946 8112 2944 8112 2936 8126
2970 8153 2981 8123
TIME...MOT...LOC 0003Z 329DEG 21KT 2972 8124
MCGINNISThe Jacksonville radar (KJAX), 98 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 hail. Local standard time, as filed.
Dime size hail was reported from State Road 206 to Matanzas Inlet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823114.